Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 71, NWS New Orleans, LA

April 15, 2001Walthall County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 15, 2001, 3:24 PM CDT for Walthall County, Mississippi. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 15, 2001, 3:24 PM CDT (20:24 UTC)
Expired
Apr 15, 2001, 4:15 PM CDT
In force
51 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Walthall County, MS

What was reported inside it

TimeReportWhereRemark
Apr 15, 3:45 PM CDTHail 1.25Enon, MSHail ranging in size from quarters to fifty cent pieces fell.
Apr 15, 4:00 PM CDTThunderstorm WindTylertown, MSA few trees were blown down on power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 1:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 152026
SVRNEW
MSC147-152115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
324 PM CDT SUN APR 15 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 415 PM CDT

* AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NEAR MCCOMB TO SOUTHWEST 
OF MONTICELLO MOVING SOUTHEAST AT 35 MPH.

THE COMMUNITIES OF ENON AND TYLERTOWN ARE IN THE PATH OF THESE 
STORMS.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3149 9031 3132 9027 3103 9022 3104 9004
          3132 9001

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:20 PM CDT, 4 minutes earlier.

Area forecast discussion, Apr 15, 3:20 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
320 PM CDT SUN APR 15 2001

...SEVERE THUNDERSTORM WATCH NUMBER 154 IS IN EFFECT UNTIL 6 PM...

MOST CONCERNS ARE ON THE REMAINDER OF THIS AFTERNOON AS TWO MERGING
OUTFLOW BOUNDARIES MOVE SOUTH. STRONG TO SEVERE THUNDERSTORMS WILL
LIKELY CONTINUE NEAR THE INTERSECTION OF THE TWO BOUNDARIES WHICH
SHOULD MOVE SOUTHEAST FROM SOUTHWEST MISSISSIPPI INTO SOUTHEAST
MISSISSIPPI...AND POSSIBLY A SMALL PORTION OF ADJACENT EAST CENTRAL
LOUISIANA. ACTIVITY IS ENHANCED BY A SHORTWAVE TROUGH/UPPER SPEED
MAX MOVING ACROSS LA/MS ALONG WITH MODERATE TO HIGH INSTABILITY DUE
TO WARM AND HUMID LOW LEVELS AND COLD AIR IN THE MID LEVELS.
INCREASINGLY MORE NW FLOW ALOFT WILL CONTINUE TO DRIVE THE LINE OF
STORMS SE THE REMAINDER OF THIS AFTERNOON...SO MOST OF THE ACTIVITY
SHOULD CLEAR THE N ZONES AROUND 7 PM WHEN THE TONIGHT PERIOD BECOMES
VALID. WILL CARRY A /REMAINDER OF THIS AFTERNOON/ FORECAST GROUP TO
HIGHLIGHT THE SEVERE THREAT. THE SEVERE THREAT SHOULD BE WINDING
DOWN TOWARDS SUNSET WITH THE BIG QUESTION BEING WHETHER OR NOT ANY
SEVERE THREAT WILL LINGER BY THE TIME THE CONVECTION GETS SOUTH OF
I-10 AND LAKES MAUREPAS AND PONTCHARTRAIN. FOR NOW...WILL CARRY A 40
PERCENT CHANCE OF EVENING SHOWERS AND THUNDERSTORMS FOR THE EARLY
EVENING HOURS SOUTH OF WHERE THE SEVERE THUNDERSTORM WATCH IS IN
EFFECT...TAPERING POPS OFF TO 20 PERCENT IN SW MS FOR THE EARLY
EVENING. WITH LOSS OF DAYTIME HEATING AND UPPER SUPPORT...WILL LEAVE
OUT MENTION OF SEVERE OUTSIDE OF THE CURRENT VALID WATCH AREA/TIME.

AS THE UPPER PATTERN AMPLIFIES WITH A BIG TROUGH IN THE EASTERN
CONUS...THE INITIAL SHORTWAVE WILL ONLY BRING A WEAK COLD FRONT
THROUGH THE FORECAST AREA TONIGHT. CLOUDS WILL DECREASE LATE TONIGHT
AND EARLY MON. A SECOND...STRONGER SHORTWAVE TROUGH IN NW FLOW WILL
BRING THE SECOND...MUCH STRONGER COLD FRONT THROUGH THE FORECAST
AREA MON NIGHT. DYNAMICS/LIFT WITH THIS SYSTEM SHOULD BE SUFFICIENT
TO BRING INCREASED CLOUDS AND A SLIGHT CHANCE OF SHOWERS. WILL
INTRODUCE 20 PERCENT POPS FOR BOTH LATE MON NIGHT AND EARLY TUE IN
AGREEMENT WITH THE ETA/NGM...AND LATER SHIFTS MAY HAVE TO CONSIDER
ADDING MENTION OF THUNDERSTORMS IF LOW LEVEL THETA-E CAN GET A
LITTLE HIGHER THAN FORECAST.

BY MIDDAY TUE...THE NW FLOW SHOULD REMAIN DRY AND CONTINUE DRY
THROUGH THE WEEKEND AS THE UPPER TROUGH IN THE EAST MOVES EAST AND
WEAKENS AND MORE ZONAL FLOW RETURNS TO THE GULF SOUTH. THE COLDEST
NIGHT SHOULD BE TUE NIGHT/WED MORNING AS THE CENTER OF STRONG POLAR
HIGH PRESSURE SETTLES OVER THE LOWER MS VALLEY. TEMPS MAY DROP A
COUPLE DEGREES BELOW 40 IN SW MS...RANGING UPWARDS TO THE UPPER 40S
OR NEAR 50 IN NEW ORLEANS AND ALONG THE SE LA COAST. AFTER COOLER
THAN NORMAL TEMPS TUE THROUGH THU...TEMPS WILL REBOUND TO NEAR OR
ABOVE NORMAL FRI INTO THE WEEKEND AS THE SURFACE HIGH MOVES EAST.

MCB 61/81/52/69 2022
BTR 64/83/57/72 3022
MSY 67/81/61/73 3022
GPT 65/83/58/73 3022

.NEW...NONE
LA...NONE.
MS...NONE.

22

In the hours before

Special weather statement, Apr 15, 11:30 AM CDT, 3 hours 54 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1130 AM CDT SUN APR 15 2001

SYNOPSIS...WARM AND MOIST GULF AIR WILL CONTINUE TO MOVE INLAND
ACROSS THE AREA TODAY AHEAD OF A COLD FRONT WHICH WILL MOVE THROUGH
THE AREA TONIGHT. THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE
THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE
AREA DURING THE AFTERNOON HOURS.

.THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS SOUTH MISSISSIPPI AND EAST CENTRAL AND SOUTHEAST
LOUISIANA THIS AFTERNOON BEFORE DIMINISHING THIS EVENING. SOME OF
THE THUNDERSTORMS WILL PRODUCE BRIEF HEAVY RAIN...FREQUENT
LIGHTNING...SMALL HAIL...AND GUSTY WINDS. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH MISSISSIPPI AND EAST
CENTRAL LOUISIANA.

ACTIONS REQUESTED...SEVERE THUNDERSTORMS SHOULD REMAIN TOO ISOLATED
TO REQUIRE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM
SPOTTERS.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).
Special weather statement, Apr 15, 1:05 PM CDT, 2 hours 19 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-160000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
105 PM CDT SUN APR 15 2001

SYNOPSIS...A RAIN COOLED...THUNDERSTORM OUTFLOW BOUNDARY WILL MOVE
SOUTH ACROSS EAST CENTRAL LOUISIANA AND COASTAL MISSISSIPPI THIS
AFTERNOON AND SOUTHEAST LOUISIANA THIS EVENING AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE REGION. A COLD FRONT WILL MOVE THROUGH
THE CENTRAL GULF COAST REGION TONIGHT.

.THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL MOVE FROM NORTHWEST
TO SOUTHEAST ACROSS SOUTH MISSISSIPPI AND EAST CENTRAL LOUISIANA THIS
AFTERNOON...POSSIBLY REACHING SOUTHEAST LOUISIANA LATE THIS AFTERNOON
OR EARLY THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS THE REGION WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREAT. THUNDERSTORMS WILL ALSO PRODUCE BRIEF HEAVY RAIN
AND FREQUENT LIGHTNING.

ACTIONS REQUESTED...ACTIVATION OF STORM SPOTTERS MAY BE REQUIRED THIS
AFTERNOON.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 2:53 PM CDTSevere Thunderstorm WarningLIXAmite, Pike52 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.